Texas, 2010

Wildfire and High Wind in Texas, January 22, 2010

January 22, 2010 · NWS LUB · 4 events in 3 counties and zones

Strong westerly winds swept across the west Texas South Plains in the wake of a Pacific cold front during the afternoon and evening hours of the 22nd. Surface pressure gradients supported sustained winds in the 25 mph to 35 mph range over most of the South Plains region through much of the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong westerly winds swept across the west Texas South Plains in the wake of a Pacific cold front during the afternoon and evening hours of the 22nd. Surface pressure gradients supported sustained winds in the 25 mph to 35 mph range over most of the South Plains region through much of the day. These winds supported a 1,000 acre wind-driven wildfire near Olton (Lamb County) during the afternoon. Fortunately, the fire resulted in no damage. By evening, 60 knot winds just above the surface were easily transported to the surface by weak convective showers that developed behind the front. This resulted in localized and brief severe wind gusts up to 61 mph. No wind damages were reported.

Severe gusts measured by the Texas Tech University West Texas Mesonet included: 61 mph at Olton (Lamb County), 59 mph at Levelland (Hockley County), and 58 mph at Plainview (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 22, 6:15 PM CST, 1 hour earlier.

Area forecast discussion, Jan 22, 6:15 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
615 PM CST FRI JAN 22 2010

.UPDATE...
UPDATED TO CANCEL THE RED FLAG WARNING. PACIFIC COLD FRONT HAS
SINCE CLEARED THE CAPROCK SECURING HIGHER RH VALUES AND SLIGHT
CHANCES FOR LIGHT RAIN. RECENT OBSERVATIONS INDICATE THE STRONGEST
PRESSURE RISES /4.5MB PER 3HR/ ARE INFILTRATING THE WESTERN
ZONES THIS HOUR...SO STILL EXPECT A CONTINUED THREAT FOR ADVISORY
LEVEL WINDS THROUGHOUT THE CAPROCK WITH THE HIGHEST GUSTS NEAR ANY
VIRGA OR -SHRA.

&&

.AVIATION...
COLD FRONT HAS SINCE CLEARED LBB...BUT IS CURRENTLY JUST WEST OF
CDS. EXPECT WESTERLY WINDS TO REMAIN AROUND 15 AND 20 KNOTS THIS
EVENING BEFORE MID-LEVEL CLOUDS INCREASE IN COVERAGE. VIRGA AND
LIGHT RAIN SHOWERS CURRENTLY W-NW OF LBB HAVE BEEN PRODUCING
LOCALIZED WIND GUSTS APPROACHING 45 KNOTS...SO WILL KEEP THE AWW
IN EFFECT THRU 03Z AS THIS ACTIVITY NEARS LBB. MAIN CHALLENGE
THEREAFTER IS HOW MUCH OF THIS CLOUD COVER AND LIGHT PRECIP WILL
LINGER INTO THE DAY SATURDAY AS THIS WILL BE THE GREATEST FACTOR
IN DETERMINING WHETHER OR NOW A SECOND ROUND OF STRONG WINDS
MATERIALIZES. LATEST TREND AMONG THE MODELS HAS BEEN MORE MOIST
WITH THE STRONGEST WIND FIELDS RESIDING WELL SOUTH OF LBB...BUT
WILL KEEP SOME MENTION OF HIGHER WINDS BY MIDDAY AS A DEEP
WESTERLY FLOW SHOULD SECURE SOME DRYING. WIND SPEEDS HOWEVER LOOK
TO REMAIN BELOW AWW LEVELS AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 237 PM CST FRI JAN 22 2010/

SHORT TERM...
MAIN CONCERNS FOR THE SHORT TERM FORECAST ARE THE PREVALENT WINDY
CONDITIONS AND PRECIPITATION CHANCES TO AFFECT THE AREA LATER THIS
AFTERNOON/EVENING.

A POTENT STORM SYSTEM THAT HAS AFFECTED THE SOUTHWESTERN CONUS WILL
CONTINUE TO PROPAGATE EASTWARD WITH TIME. THIS SYSTEM WILL INCREASE
CLOUD COVER ACROSS THE CWA LATER THIS AFTERNOON...AS MOSTLY CLOUDY
CONDITIONS WERE LOCATED AT THE STAT LINE PER VIS SATELLITE AS OF
21Z. ADDITIONALLY...SFC CYCLOGENESIS ACROSS COLORADO /AND A POTENT
250 MB 150+ KT JET AND A 700 MB 60+ KT JET FILTERING ACROSS THE
WESTERN SOUTH PLAINS/ HAS INDUCED GUSTY SOUTH TO SOUTHWESTERLY SFC
WINDS RANGING FROM 40 TO 50 MPH. WITH DEWPOINTS IN THE 20S AND
30S...TEMPERATURES HAVE JUMPED INTO THE LOWER TO MID 70S CREATING
THE POSSIBILITY FOR CRITICAL FIRE WEATHER DANGER. SINCE TWO FIRES
HAVE BEEN EITHER REPORTED OR NOTICED VIA RADAR...HAVE DECIDED TO
ISSUE A RED FLAG WARNING FOR THE LIKELIHOOD OF FURTHER FIRE WEATHER
DEVELOPMENT /FOR MORE INFORMATION PLEASE REFER TO THE RED FLAG
WARNING PRODUCT/. LIGHT SHOWERS MAY DEVELOP AHEAD OF THE SYSTEM
POSSIBLY CREATING CONVECTIVELY DRIVEN ENHANCED WIND GUSTS
APPROACHING SEVERE LEVELS LATER THIS AFTERNOON. VISIBILITY
RESTRICTIONS WILL CONTINUE TO BE AN ISSUE AS DUST HAS KICKED UP
DROPPING THE VISIBILITY TO 4 SM VIA KLBB METAR. THUS...LOCALIZED
AREAS SURROUNDED BY OPEN FIELDS WILL ALSO EXPERIENCE REDUCE
VISIBILITY. EXTREME CAUTION SHOULD BE USED IF ONE MUST VENTURE
OUTDOORS. EXPECT VISIBILITY RESTRICTIONS AND GUSTY WIND CONDITIONS TO
CONTINUE THROUGH THE EARLY EVENING HOURS ESPECIALLY ON THE CAPROCK.
THUS...HAVE CONTINUED THE WIND ADVISORY UNTIL 8 PM CST.

PRECIPITATION WILL SPREAD EASTWARD THIS EVENING...AS A WESTERLY
PROPAGATING ASSOCIATED PACIFIC FRONT ACCOMPANIES THE UA LOW. THERE
IS HOWEVER ONE CAVEAT AS THE DRY ATMOSPHERE WILL NEED TIME TO
MOISTEN FROM THE TOP DOWN /PER MODEL SOUNDING REPRESENTATIONS/. THE
ABOVE MENTIONED MESOSCALE FEATURE COMBINED WITH SYNOPTIC LIFT
PROVIDED BY THE FROPA WILL AID IN INDUCING PRECIP ACROSS THE
REMAINDER OF THE SOUTH PLAINS THROUGH SATURDAY MORNING.
HOWEVER...ACCUMULATING RAIN AMOUNTS ARE NOT HIGHLY ANTICIPATED VIA
THE RELATIVELY DRY LOW LEVEL SOUNDING PROFILE. ALTHOUGH INSTABILITY
IS NEGLIGIBLE...DECENT LAPSE RATES VIA NAM SOUNDING PROFILES COULD
CONTRIBUTE TO THUNDER CHANCES...ALTHOUGH CONFIDENCE IS LOW.

SATURDAY...ALTHOUGH THE 250 MB JET MAIN CORE SHIFTS SOUTHWARD AND
700 MB WIND SPEEDS DECREASE TO AOA 30 KTS...ANOTHER WINDY DAY IS
ANTICIPATED WITH MOS GUIDANCE DISPLAYED 29 KTS AT KLBB. THIS IS DUE
TO SUBSIDENCE AND LACK OF LOW TO MID LEVEL CLOUD COVER /WILL LIKELY
CONTINUE TO SEE THICK CIRRUS/ INDUCING THE CAPABILITY OF HIGHER
ELEVATION ATMOSPHERIC WINDS BEING ABLE TO MIX DOWN TO THE GROUND.
ADDITIONALLY...FIRE WEATHER CONCERNS WILL BE HIGH ALBEIT THE
MODERATELY LOW BUT STILL ABOVE RELATIVE HUMIDITY VALUE THRESHOLDS.
HAVE THEREFORE CONTINUED TO HIGHLIGHT THE AFOREMENTIONED CONCERNS
VIA THE SPECIAL WEATHER STATEMENT AND FIRE WEATHER PLANNING FORECAST
PRODUCTS.

LONG TERM...
WIND SPEEDS WILL BEGIN TO DIMINISH SATURDAY NIGHT...WITH NEAR 10KTS
BY MIDDAY. MODELS STILL DEPICTING A LITTLE BIT OF ENERGY FROM THE
PINWHEELING OF THE UPPER LOWS. HAVE LESSEN THE CLOUD COVER AS THIS
ENERGY PASSES OVER THE CWA...THOUGH DUE TO THE DRIER AIR BEING IN
PLACE AT LOW LEVEL ONLY EXPECT A FEW HIGH CLOUDS TO STREAM INTO THE
AREA. AFTER THIS DRY AIR WILL KEEP THE NIGHTS COOL...WITH MILD
HIGHS...AS SURFACE RIDGED SET IN. THIS SHOULD HOLD TRUE THRU
MIDWEEK...BEFORE THE NEXT UPPER LEVEL LOW NEARS THE AREA. THE EXACT
TIMING AND LOCATION OF THIS LOW AS IT MOVES INTO WEST TEXAS STILL A
BIT UNCERTAIN. GFS SEEMS TO BE THE OUTLIER WITH THIS LOW..BEING A
BIT FAST AND MORE NORTHERLY THAN OTHER SOLUTIONS. HAVE GONE WITH A
MORE ECMWF SOLUTION FOR DAYS 6 ON...AS THIS LOOKS TO BE THE CLOSEST
TO THE NOGAPS/GEMS SOLUTIONS. ALSO...THE GFS ENSEMBLES SEEM TO LOOK
HAVE MORE MEMBERS THAT FIT THE EURO SOLUTION THAN THAT OF THE
OPERATIONAL GFS. THE TIMING OF AN ASSOCIATED COLD FRONT HAVE BLENDED
BETWEEN THE TWO MAJOR SOLUTIONS...THOUGH THERE IS STILL PLENTY OF
TIME FOR CHANGES. IF THE EURO VERIFIES THE AREA WILL GET A LOT MORE
PRECIP DUE TO THE MORE SOUTHERN LOCATION AND DEPTH BEFORE ENTERING
WEST TEXAS. STILL LEFT POPS BELOW MENTIONABLE DUE TO LACK OF
CONFIDENCE.

FIRE WEATHER DISCUSSION...
TEMPERATURES HAVE BEGUN TO RISE UP TODAY AHEAD OF AN APPROACHING
UPPER LEVEL SYSTEM. THIS HAS CAUSED RELATIVE HUMIDITY TO DROP INTO
THE LOW 20 TO EVEN TEENS IN PLACES ON THE CAPROCK. WINDS HAVE BEEN
STEADY AT 30 PLUS MPH FOR MOST OF THE AFTERNOON AND ARE EXPECTED
TO CONTINUE AHEAD OF THIS SYSTEM. WIND OBSERVATIONS BEHIND THE
APPROACHING CLOUD COVER HAVE DROPPED RAPIDLY AS WELL AS RH VALUES
HAVE INCREASED. THEREFORE...A RED FLAG WARNING IS IN EFFECT
THROUGH 8 PM THIS EVENING FOR THE CENTRAL AND SOUTHERN COUNTIES ON
THE CAPROCK. ALTHOUGH THE SOUTHERN PANHANDLES DO NOT HAVE NEITHER
AS DRY AIR IN PLACE A ELEVATED FIRE WEATHER CONCERN IS EXPECT FOR
THESE COUNTIES...THOUGH THE CLOUD COVER HAS BEGUN TO ENTER THIS
AREA SO THE THREAT OF FIRE WEATHER SHOULD LESSEN IN THE NEXT
COUPLE OF HOURS.

ALSO...AS THIS UPPER LEVEL SYSTEM NEARS THE FORECAST AREA...CHANCES FOR
PRECIP WILL INCREASE AS WELL AS STRONGER WINDS WITH ANY ASSOCIATED
DOWNDRAFTS. THIS MAY INCREASE THE FIRE DANGER ALONG ANY GUST FRONTS OR
OUTFLOWS THAT MAY DEVELOP AND GIVEN THE DRYNESS OF THE FUELS AN ELEVATED
FIRE DANGER WILL CONTINUE FOR MOST OF THE CAPROCK INTO EARLY
MORNING.

MEADOWS

&

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        33  55  26  48  22 /  20  10   0   0   0
TULIA         37  58  28  51  23 /  20  10   0  10   0
PLAINVIEW     40  58  30  52  24 /  30  10   0   0   0
LEVELLAND     37  59  31  51  25 /  30  10   0   0   0
LUBBOCK       39  61  33  51  26 /  30  10   0   0   0
DENVER CITY   38  58  32  50  28 /  30  20   0   0   0
BROWNFIELD    39  60  33  52  27 /  40  20   0   0   0
CHILDRESS     43  63  34  57  29 /  40  10   0  10   0
SPUR          41  62  35  56  29 /  40  10   0   0   0
ASPERMONT     48  65  35  58  30 /  50  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

93
Hazardous weather outlook, Jan 22, 6:33 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CST FRI JAN 22 2010

TXZ021>044-240045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
633 PM CST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NON PRECIPITATION

WESTERLY WINDS OF 25 TO 35 MPH WILL CONTINUE THROUGHOUT THE
CAPROCK EARLY THIS EVENING IN THE WAKE OF A PACIFIC COLD FRONT. A
WIND ADVISORY REMAINS IN EFFECT FOR THIS AREA UNTIL 8 PM CST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS AND AREAS OF BLOWING DUST ARE POSSIBLE SATURDAY
AFTERNOON...PRIMARILY ACROSS THE CENTRAL AND SOUTHERN SOUTH PLAINS.
ALTHOUGH HUMIDITIES WILL BE SLIGHTLY HIGHER THAN FRIDAY...STRONG
WINDS MAY RESULT IN POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS.

In the hours before

Special weather statement, Jan 22, 6:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
659 PM CST FRI JAN 22 2010

TXZ027>044-231000-
BAILEY-LAMB-HALE-FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-
CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...ROARING SPRINGS...
PADUCAH...MORTON...LEVELLAND...LUBBOCK...SLATON...WOLFFORTH...
CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE...PLAINS...
DENVER CITY...BROWNFIELD...TAHOKA...O'DONNELL...POST...JAYTON...
ASPERMONT
659 PM CST FRI JAN 22 2010

...STRONG WINDS POSSIBLE AGAIN SATURDAY AFTERNOON...

A LARGE AND POTENT STORM SYSTEM ACROSS THE DESERT SOUTHWEST
WILL PUSH INTO WEST TEXAS ON SATURDAY. IN ADVANCE OF THIS
SYSTEM...MID-LEVEL MOISTURE AND CHANCES FOR LIGHT RAIN SHOWERS
WILL OVERSPREAD THE REGION THIS EVENING AND OVERNIGHT...BEFORE
DIMINISHING BY SATURDAY AFTERNOON. GUSTY WESTERLY WINDS ARE THEN
EXPECTED TO RE-EMERGE OVER THE SOUTH PLAINS AND ROLLING
PLAINS...WITH THE STRONGEST GUSTS APPROACHING 50 MPH FOUND OVER
THE SOUTHERN SOUTH PLAINS WHERE AREAS OF BLOWING DUST WILL ALSO
DEVELOP. COOLER TEMPERATURES ON SATURDAY WILL KEEP AFTERNOON
HUMIDITIES HIGHER THAN TODAY...HOWEVER STRONG WINDS MAY AGAIN
RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 wildfire. Local standard time, as filed.

Wildfire, Lamb

When
January 22, 7:15 PM CST to 9:00 PM CST
Where
Lamb forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hockley

When
January 22, 8:15 PM CST to 8:30 PM CST
Where
Hockley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Lamb

When
January 22, 9:00 PM CST
Where
Lamb forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 22, 9:45 PM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208532, 208486, 208487, 208488.